Prescription Drugs Causing Bone Fractures?


October 18, 2010

Prescription Drugs Causing Bone Fractures?

Many people have been prescribed a class of drugs that are known as bisphosphonates, which have been shown to possibly be associated with a rare and serious thigh bone fracture according to the FDA.

Bisphosphonates have been shown to stop or slow the progression of osteoporosis by increasing bone mass. However there have been nearly 300 reports of atypical femur fractures in patients taking these medications. The fractures typically are occurring in patients who have taken the drug for more than five years.

Osteoporosis affects more than 10 million people in the United States, and is most common in menopausal and older women. This disease leads the bones to become weak and prone to breakage. The purpose of bisphosphonates is to prevent the deterioration of the bones and prevent breakage; this evidence of breakage being caused by the drugs is distressing.

At this time the FDA said it isn’t clear if the bisphosphonates are the cause of the fractures or if they simply have an optimal duration of use. The labels for these drugs will be updated to warn of the risks and patients who receive the prescriptions will also be provided with a medication guide to outline the benefits and risks of the drugs.

Bone researchers through the American Society of Bone and Mineral task force, based upon the results of studies and reports recommended this action to the FDA claiming that the drugs may cause brittle bones that are more susceptible to fractures with long-term use.

Drugs affected by this new labeling and drug warning include Actonel, Boniva, Fosamax, and Novartis. It is also recommended that physicians should evaluate periodically their patients who have been on the drugs for more than five years in order to determine the need for continued bisphosphonate therapy.

Publisher: Salient News